Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Dec 12, 2009, 5:39 PM CST for Orleans Parish, Saint Bernard Parish, Saint Tammany Parish, Louisiana; Hancock County, Harrison County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2009, 5:39 PM CST (23:39 UTC)
- Expired
- Dec 12, 2009, 7:45 PM CST
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orleans Parish, LA, Saint Bernard Parish, LA, Saint Tammany Parish, LA, Hancock County, MS, Harrison County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 3:23 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 12, 3:23 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
323 PM CST SAT DEC 12 2009
.SHORT TERM...
SURFACE WARM FRONT APPEARS TO BE ASSOCIATED WITH HARDER LINE OF
CONVECTION ORIENTED EAST-WEST AND MOVING NORTH THROUGH THE NEW
ORLEANS METRO AREA AT THIS TIME. A DRY LINE OF SORTS IS ORIENTED
NE-SW FROM MCB TO PTN PROBABLY DUE TO DRIER DEWPOINT AIR BEING
DRAWN TO SURFACE LOW THAT IS CURRENTLY WEAKENING NEAR GALVESTON
BAY. HIGH DEWPOINT AIR ALONG THE LA COAST TO SURGE SLOWLY
NORTHWARD AND PROBABLY INDUCE ADVECTIVE SEA FOG TO OVERTAKE THE
AREA LATER THIS EVENING. WILL HOLD OFF ON ISSUING A PRE-EMPTIVE
DENSE FOG ADVISORY BUT ONE MAY BE NEEDED LATER. CONVECTIVE
RAINFALL MAY OFFSET FOG DEVELOPMENT AND MAKE IT DIFFICULT TO
DETERMINE ACTUAL PLACEMENT OF ADVISORY UNTIL A TREND CAN BE
ESTABLISHED. WILL DROP FLASH FLOOD WATCH FOR PARISHES/COUNTIES
WEST OF DRY LINE FEATURE BUT MAINTAIN THROUGH MIDNIGHT FOR REST OF
WATCH AREA.
WITH LOW FILLING IN AND NO TRUE COLD FRONT TO ATTRIBUTE THE
AIRMASS WILL SIMPLY UNDERGO SLOW MODIFICATION WITH MARINE LAYER
INFLUENCES THROUGH SUNDAY. NO REAL SYNOPTIC SCALE FOCUS FOR
RAINFALL SUNDAY BUT ENOUGH SUBTLE MESOSCALE FEATURES TO MAINTAIN A
30 PERCENT CHANCE THROUGHOUT THE DAY...PRIMARILY OF SHALLOW MARINE
TYPE SHOWERS.
.LONG TERM...
ARCTIC AIRMASS MOVING OUT OF CANADIAN ROCKIES TODAY WILL PUSH
SOUTHEAST AND BRING A STRONG COLD FRONT INTO THE FORECAST AREA
MONDAY NIGHT AND SOUTH OF THE COASTAL WATERS TUESDAY. THE GFS HAS
BACKED OFF WEST GULF LOW GENERATION ON TUESDAY BUT ECMWF SHOWS
RATHER LARGE CYCLOGENESIS WITH CONTINUED WET PATTERN THROUGH MUCH
OF THE WEEK. AT THIS TIME WILL SHOW OPTIMISM FOR SOME DRYING AFTER
COLD FRONTAL PASSAGE INTO AT LEAST MID WEEK...CLOSER TO GFS THOUGH
ECMWF SOLUTION WILL HAVE TO BE CLOSELY MONITORED FOR CONSISTENCY.
&&
.AVIATION...
.AVIATION...
EXPECTING IFR CIGS TO PREVAIL THROUGH MOST OF THE PERIOD...WITH RAIN
AND A FEW THUNDERSTORMS POSSIBLE AT MSY AND GPT THIS EVENING. WHILE
SHOWER AND THUNDERSTORM ACTIVITY SHOULD COME TO AN END OVER NIGHT
TONIGHT...LITTLE IF ANY IMPROVEMENT IN THE CIGS/VSBYS IS EXPECTED
THROUGH SUNDAY MORNING. 95/DM
&&
.MARINE...
GRADIENT WIND APPEARS TO BE ABATING AS WARM FRONT MOVES INLAND.
HAVE DROPPED SMALL CRAFT ADVISORY THIS PACKAGE BUT WILL MAINTAIN
EXERCISE CAUTION UNTIL NEXT MARINE FORECAST ISSUANCE. CONDITIONS
SHOULD DETERIORATE ONCE AGAIN TUESDAY INTO WEDNESDAY WITH ARCTIC
FRONT PASSAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 46 70 55 74 / 80 30 10 70
BTR 53 72 58 74 / 80 30 10 70
MSY 60 73 60 74 / 80 30 10 70
GPT 54 73 59 72 / 80 30 10 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...LIVINGSTON...ORLEANS...ST.
CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...AND WASHINGTON.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...JACKSON...PEARL RIVER...PIKE...AND
WALTHALL.
GM...NONE.
&&
24/RR
95/DMHazardous weather outlook, Dec 12, 11:00 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CST SAT DEC 12 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-131215- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CST SAT DEC 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT FLASH FLOOD WATCH... SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH A WARM FRONT MOVING NORTH FROM THE GULF WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH FLOODING THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE FLASH FLOOD WATCH PRODUCT FOR ADDITIONAL DETAILS. RIVER FLOODING... THE PEARL RIVER AT BOGALUSA AND THE ATCHAFALAYA RIVER AT MORGAN CITY ARE NEAR OR JUST ABOVE FLOOD STAGE. ADDITIONAL RAINFALL EXPECTED TODAY WILL LEAD TO CONTINUED ELEVATED STREAM FLOWS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA MONDAY AND TUESDAY AS A COLD FRONT AND UPPER AIR DISTURBANCE MOVE INTO THE GULF COAST REGION. THIS SYSTEM WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. RIVER FLOODING... SOME AREA RIVERS WILL REMAIN NEAR OR JUST ABOVE FLOOD STAGE. PLEASE REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS FOR DETAILS. MARINE HAZARDS... SMALL CRAFT ADVISORIES MAY BE NEEDED FOR HAZARDOUS CONDITIONS TO SMALL CRAFT TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...PLEASE RELAY ANY REPORTS OF STREET FLOODING OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. 24/RR
In the hours before
Special weather statement, Dec 12, 1:48 PM CST, 3 hours 51 minutes before
LAZ059-061-063-067>069-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 148 PM CST SAT DEC 12 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING JEFFERSON PARISH... LAFOURCHE PARISH...PLAQUEMINES PARISH... AT 146 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR GALLIANO...OR ABOUT OVER GOLDEN MEADOW... MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAFITTE... BARATARIA...JEAN LAFITTE...MYRTLE GROVE...POINTE A LA HACHE... TIMBERLANE...TERRYTOWN AND BELLE CHASSE THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. ADDITIONALLY...THE THUNDERSTORM IS PRODUCING FREQUENT LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. HIGH RAINFALL RATES WITH THIS STORM COULD RESULT IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 95/DM
Special weather statement, Dec 12, 2:10 PM CST, 3 hours 29 minutes before
LAZ056>059-065-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 210 PM CST SAT DEC 12 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. JOHN THE BAPTIST PARISH...ASSUMPTION PARISH...ST. JAMES PARISH...LAFOURCHE PARISH...TERREBONNE PARISH... AT 208 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR STEPHENSVILLE...OR ABOUT 9 MILES SOUTHWEST OF LABADIEVILLE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... NAPOLEONVILLE...LABADIEVILLE...SCHRIEVER...THIBODAUX...CONVENT... LUTCHER...GRAMERCY AND GARYVILLE THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. 95/DM
Special weather statement, Dec 12, 2:59 PM CST, 2 hours 40 minutes before
LAZ038-040-050-122145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 259 PM CST SAT DEC 12 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING LIVINGSTON PARISH...TANGIPAHOA PARISH...ST. TAMMANY PARISH... AT 258 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HAMMOND...OR ABOUT OVER SPRINGFIELD...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PONCHATOULA...HAMMOND...TICKFAW...INDEPENDENCE...ROBERT...FOLSOM AND COVINGTON THE PRIMARY THREAT FROM THIS STORM HEAVY RAINFALL. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AROUND ONE INCH IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. THIS STORM IS ALSO PRODUCING FREQUENT LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. 95/DM
Special weather statement, Dec 12, 4:00 PM CST, 1 hour 39 minutes before
LAZ060>064-122300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 400 PM CST SAT DEC 12 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. CHARLES PARISH...ST. BERNARD PARISH...JEFFERSON PARISH...ORLEANS PARISH... PLAQUEMINES PARISH... AT 358 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KENNER...OR ABOUT 4 MILES EAST OF BOUTTE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WAGGAMAN... KENNER...NEW ORLEANS ARMSTRONG AIRPORT...AVONDALE...HARAHAN...BRIDGE CITY...WESTWEGO...MARRERO...METAIRIE...HARVEY...TIMBERLANE... GRETNA...NEW ORLEANS...BELLE CHASSE...TERRYTOWN...LAKEFRONT AIRPORT...CHALMETTE...VIOLET AND EAST NEW ORLEANS THE PRIMARY THREAT FROM THIS STORM WILL BE LOCALLY HEAVY RAINFALL. THIS STORM IS CAPABLE OF PRODUCING RAINFALL AMOUNTS OF OVER ONE INCH IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. THIS STORM IS ALSO PRODUCING FREQUENT LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A FLASH FLOOD WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 95/DM
Local storm report, Dec 12, 4:54 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FLASH FLOOD NEW ORLEANS 29.97N 90.08W
12/12/2009 ORLEANS LA PUBLIC
SERIOUS STREET FLOODING AT ON-RAMPS AND OFF-RAMPS OF
ELYSION FIELDS AND INTERSTATE 610. CARS STALLING OUT IN
AT LEAST TWO FEET OF WATER.
0450 PM FLASH FLOOD METAIRIE 30.00N 90.18W
12/12/2009 JEFFERSON LA EMERGENCY MNGR
SERIOUS STREET FLOODING...POSSIBLY STARTING TO THREATEN
HOMES.
&&
TDESTRISpecial weather statement, Dec 12, 5:09 PM CST, 30 minutes before
LAZ040-062-MSZ080-081-130000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 509 PM CST SAT DEC 12 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST TOWARDS ST TAMMANY PARISH...HANCOCK COUNTY...HARRISON COUNTY... AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLIDELL TO 12 MILES SOUTH OF WAVELAND...MOVING EAST AT 40 MPH. THE CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...PEARLINGTON...STENNIS SPACE CENTER...WAVELAND...BAY ST. LOUIS...KILN...PASS CHRISTIAN...DIAMONDHEAD...LONG BEACH...GULFPORT AIRPORT...LYMAN AND GULFPORT. THESE STORMS HAVE PRODUCED FLASH FLOODING IN THE NEW ORLEANS METRO AREA SINCE 430 PM. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 9:02 AM CST | River Flood Warning | LIX | Saint Tammany | 23 days |
| Dec 12, 12:37 PM CST | Small Craft Advisory for Hazardous Seas | LIX | 3 hr | |
| Dec 12, 4:28 PM CST | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 8 hr |
| Dec 12, 5:20 PM CST | Areal Flood Advisory | LIX | Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne | 115 min |
| Dec 12, 5:58 PM CST | Areal Flood Advisory | LIX | Livingston, Saint Tammany, Tangipahoa, Washington | 41 hr |
Nearby
Flash Flood Warnings in Louisiana, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.